Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Characterization of bilinear spaces with unimodular isometry group


Authors: Dragomir Z. Ðokovic and Fernando Szechtman
Journal: Proc. Amer. Math. Soc. 133 (2005), 2853-2863
MSC (2000): Primary 15A63
DOI: https://doi.org/10.1090/S0002-9939-05-07900-1
Published electronically: March 29, 2005
MathSciNet review: 2159762
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study finite-dimensional bilinear spaces and their isometry groups. To each bilinear space $V$ we associate two canonical filtrations, which yield structural results on $V$. Prominent among these is an explicit formula for the number of indecomposable and degenerate blocks of $V$ of a given dimension. Equipped with this material, we proceed to characterize those bilinear spaces whose isometry group is contained in the special linear group. This characterization can easily be implemented in practice by means of an algorithm. As an application, we determine the real $n$-by-$n$ matrices whose congruence class is disconnected.


References [Enhancements On Off] (What's this?)

  • 1. C.S. Ballantine and E.L. Yip, Congruence and conjunctivity of matrices, Linear Algebra Appl., 32 (1980), 159-198. MR 0577914 (81f:15017)
  • 2. B. Corbas and G.D. Williams, Congruence classes in $M\sb 3( F\sb q)$ ($q$ even), Discrete Math., 257 (2002), 15-27. MR 1931489 (2003i:15013)
  • 3. B. Corbas and G.D. Williams, Congruence classes in $M\sb 3( F\sb q)$ ($q$ odd), Discrete Math., 219 (2000), 37-47. MR 1761709 (2001e:15007)
  • 4. B. Corbas and G.D. Williams, Bilinear forms over an algebraically closed field, J. Pure Appl. Algebra, 165 (2001), 255-266. MR 1864472 (2002i:15028)
  • 5. J. Dieudonné, Sur les groupes classiques, Troisième édition, Hermann, Paris, 1973. MR 0344355 (49:9094)
  • 6. J. Dieudonné, La géométrie des groupes classiques, Troisième édition, Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 5, Springer-Verlag, Berlin-New York, 1971. MR 0310083 (46:9186)
  • 7. D.Z. D-okovcic and F. Szechtman, An elementary proof of Gabriel's theorem on degenerate bilinear forms and its generalization, J. Algebra, 279 (2004), no. 1, 121-125. MR 2078389
  • 8. P. Gabriel, Appendix: Degenerate bilinear forms, J. Algebra, 31 (1974), 67-72. MR 0347868 (50:369)
  • 9. R. Gow, The number of equivalence classes of nondegenerate bilinear and sesquilinear forms over a finite field, Linear Algebra Appl., 41 (1981), 175-181. MR 0649725 (83k:10042)
  • 10. R. Gow, The equivalence of an invertible matrix to its transpose, Linear and Multilinear Algebra, 8 (1980), 329-336. MR 0572169 (82f:15008)
  • 11. A.J. Hahn and O.T. O'Meara, The classical groups and $K$-theory, Grundlehren der Mathematischen Wissenschaften, 291. Springer-Verlag, Berlin, 1989. MR 1007302 (90i:20002)
  • 12. J. Lee and D. Weinberg, A note on canonical forms for matrix congruence, Linear Algebra Appl., 249 (1996), 207-215. MR 1417418 (97i:15013)
  • 13. J. Milnor and D. Husemoller, Symmetric Bilinear Forms, Ergebnisse der Mathematik und ihre Grenzgebiete, Band 73, Springer-Verlag, New York, 1973. MR 0506372 (58:22129)
  • 14. C. Riehm, The equivalence of bilinear forms, J. Algebra, 31 (1974), 44-66. MR 0347867 (50:368)
  • 15. R. Scharlau, Zur Klassifikation von Bilinearformen und von Isometrien über Körpern, Math. Z., 178 (1981), 359-373. MR 0635205 (83d:10026)
  • 16. W. Scharlau, Quadratic and Hermitian Forms, Grundlehren der mathematischen Wissenschaften 270, Springer-Verlag, New York, 1985. MR 0770063 (86k:11022)
  • 17. G.E. Wall, On the conjugacy classes in the unitary, symplectic and orthogonal groups, J. Austral. Math. Soc., 3 (1963), 1-62. MR 0150210 (27:212)
  • 18. W.C. Waterhouse, The number of congruence classes in $M_n({\bf F}_q)$, Finite Fields and their Applications, 1 (1995), 57-63. MR 1334625 (96c:11141)
  • 19. J. Williamson, On the algebraic problem concerning the normal forms of linear dynamical systems, Amer. J. Math., 58 (1936), 141-163.
  • 20. R.J. Zimmer, Ergodic Theory and Semisimple Groups, Birkhäuser, Boston, 1984. MR 0776417 (86j:22014)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 15A63

Retrieve articles in all journals with MSC (2000): 15A63


Additional Information

Dragomir Z. Ðokovic
Affiliation: Department of Pure Mathematics, University of Waterloo, Waterloo, Ontario, Canada N2L 3G1
Email: djokovic@uwaterloo.ca

Fernando Szechtman
Affiliation: Department of Mathematics and Statistics, University of Regina, Regina, Saskatchewan, Canada S4S 0A2
Email: szechtf@math.uregina.ca

DOI: https://doi.org/10.1090/S0002-9939-05-07900-1
Received by editor(s): November 7, 2003
Received by editor(s) in revised form: May 27, 2004
Published electronically: March 29, 2005
Additional Notes: The first author was supported in part by the NSERC Grant A-5285.
Communicated by: Jonathan I. Hall
Article copyright: © Copyright 2005 American Mathematical Society

American Mathematical Society